Moral Hazard, Income Taxation and Prospect Theory
The standard theory of optimal income taxation under uncertainty has been developed under the assumption that individuals maximise expected utility. However, prospect theory has now been established as an alternative model of individual behaviour, with empirical support. This paper explores the theory of optimal income taxation under uncertainty when individuals behave according to the tenets of prospect theory. It is seen that many of the standard results are modified in interesting ways. The first-order approach for solving the optimisation problem is not valid over the domain of losses, and the marginal tax schedule offers full insurance around the reference consumption level. The implications of non-welfarist objectives under income uncertainty are also examined. Copyright � The editors of the "Scandinavian Journal of Economics" 2008 .
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 110 (2008)
Issue (Month): 2 (06)
|Contact details of provider:|| Web page: http://onlinelibrary.wiley.com/journal/10.1111/(ISSN)1467-9442|
|Order Information:||Web: http://www.blackwellpublishing.com/subs.asp?ref=0347-0520|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Tuomala, Matti, 1990. "Optimal Income Tax and Redistribution," OUP Catalogue, Oxford University Press, number 9780198286059, March.
- Oswald, Andrew J., 1983. "Altruism, jealousy and the theory of optimal non-linear taxation," Journal of Public Economics, Elsevier, vol. 20(1), pages 77-87, February.
- Jewitt, Ian, 1988. "Justifying the First-Order Approach to Principal-Agent Problems," Econometrica, Econometric Society, vol. 56(5), pages 1177-90, September.
When requesting a correction, please mention this item's handle: RePEc:bla:scandj:v:110:y:2008:i:2:p:321-337. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)or (Christopher F. Baum)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.